Tirofiban‐Associated Profound Thrombocytopenia in a Patient With Glucose‐6‐Phosphate Dehydrogenase Deficiency Undergoing Primary Percutaneous Coronary Intervention: A Case Report

Read full text
Authors: Chuanwei Zhao, Yansi Wang, Shizhen Gao, Wei Meng, Yane Yang, Wenjie Tan
Cited by: 1
References: 10

Abstract

Background Profound thrombocytopenia after tirofiban exposure during primary percutaneous coronary intervention (PCI) is rare but clinically important. Causal attribution may be challenging when unfractionated heparin is coadministered, and the relevance of glucose‐6‐phosphate dehydrogenase (G6PD) deficiency remains uncertain. Case Presentation A 34‐year‐old man with known G6PD deficiency presented with an inferior ST‐segment elevation myocardial infarction and underwent primary PCI. He received aspirin, ticagrelor, and unfractionated heparin. Coronary angiography showed multivessel coronary disease with complete occlusion of the mid‐to‐distal right coronary artery and a large thrombus burden. After aspiration thrombectomy and drug‐eluting stent implantation, intracoronary tirofiban (2500 μ g bolus), followed by intravenous tirofiban infusion (0.15 μ g/kg/min), was administered as bailout antithrombotic therapy. Within 6 h, the platelet count fell from 207 × 10 9 to 1 × 10 9 /L. Peripheral blood smear showed no platelet clumping or abnormal cells. Sepsis and disseminated intravascular coagulation were not supported by laboratory findings. Heparin‐induced thrombocytopenia was considered highly unlikely because the 4Ts score was 1, reflecting the extremely early onset, absence of new thrombosis, and the presence of a more plausible alternative explanation. The clinical course was therefore most consistent with acute tirofiban‐associated profound thrombocytopenia. Interventions and Outcomes Tirofiban and heparin were discontinued immediately, and intravenous immunoglobulin (20 g/day) was administered. The platelet count recovered to 25 × 10 9 /L at 48 h, 48 × 10 9 /L at 72 h, and 124 × 10 9 /L on Day 4. Clopidogrel was restarted at 48 h, followed by indobufen at 72 h. No major bleeding or thrombotic complications occurred. Conclusions This case supports tirofiban‐associated acute profound thrombocytopenia as the most likely diagnosis and underscores the importance of prompt drug withdrawal, structured differential diagnosis against heparin‐induced thrombocytopenia, and individualized antithrombotic reinitiation. The contribution of G6PD deficiency remains hypothetical and requires further study.

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Platelet Disorders and Treatments Blood disorders and treatments

Publication details

Journal / source
Case Reports in Cardiology
Publisher
Wiley
Volume
2026
Issue
1
Pages
3617791–3617791
Publication date
1 January 2026
Language
EN